Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 246, NWS Jackson, MS

May 20, 2016Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2016, 4:02 PM CDT for Lowndes County, Mississippi. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2016, 4:02 PM CDT (21:02 UTC)
Expired
May 20, 2016, 4:15 PM CDT
In force
13 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 27 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:10 PM CDTHAIL 1Caledonia, MSQUARTER SIZED HAIL IN CALEDONIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

267 
WUUS54 KJAN 202102
SVRJAN
MSC087-202130-
/O.NEW.KJAN.SV.W.0246.160520T2102Z-160520T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
402 PM CDT FRI MAY 20 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LOWNDES COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 430 PM CDT

* AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CALEDONIA...OR
  7 MILES EAST OF COLUMBUS AFB...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN LOWNDES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3356 8827 3355 8827 3353 8833 3367 8843
      3367 8842 3368 8840 3369 8839 3369 8837
      3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 2102Z 229DEG 20KT 3365 8833 

HAIL...1.00IN
WIND...60MPH
 
$$

17
1 follow-up statement
237 
WWUS54 KJAN 202115
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT FRI MAY 20 2016

MSC087-202125-
/O.CAN.KJAN.SV.W.0246.000000T0000Z-160520T2130Z/
LOWNDES MS-
415 PM CDT FRI MAY 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOWNDES COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
SMALL HAIL ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3356 8827 3355 8827 3353 8833 3367 8843
      3367 8842 3368 8840 3369 8839 3369 8837
      3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 2113Z 229DEG 20KT 3370 8826 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:55 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 20, 2:55 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
255 PM CDT FRI MAY 20 2016

.DISCUSSION...WV imagery showing narrow stripe of ascent has about
cleared the forecast area as deep/strong subsidence has set up in its
wake over western sections. Although a few showers were allowed to
develop over the northeast this afternoon, for the most part
conditions have remained dry.

Storm system will continue pulling away tonight as mid level nw
flow/ridging builds in from the west, clearing remaining cloud cover
away.

While amplified flow will not look like a usual late May
pattern, the temperature regime will. Maximum temperatures in the
lower to middle 80s early in the period should have no trouble
warming into the upper 80s to near 90 by the end of the period as
ridging pattern keeps lower layers warm. This warmth with dewpoints
in the upper 60s/lower 70s will keep a chance of mainly afternoon
showers and thunderstorms in the west. Meanwhile over the east,
dewpoints in the lower 60s will mean a larger diurnal range each day
and a lesser probability of precipitation./26/

&&

.AVIATION...Sky conditions have become sct/few at nearly all
locations with a few shra/tsra up by GTR as of 20z. look for skies
to continue to be a mix of few/sct as we head into evening with some
clear skies at some areas. There remains some uncertainty, but later
tonight, there is potential for IFR ceilings/vis to develop across
the E/SE locations after 07-08z. This was added to MEI/HBG with
conditions improving by 15z to VFR. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       64  86  62  84 /   8   3   9   2
Meridian      62  85  58  84 /   6   3  12   2
Vicksburg     60  84  61  84 /   7   3   4   4
Hattiesburg   65  88  63  86 /  11   1   1   3
Natchez       63  85  63  84 /   4   1   2   3
Greenville    60  82  61  83 /   7   4   4   3
Greenwood     60  83  58  83 /   9   4   7   1

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, May 20, 2:07 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
207 PM CDT FRI MAY 20 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
207 PM CDT FRI MAY 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

CME

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, May 20, 2:29 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     TSTM WND DMG     3 SSE SUNRISE           31.27N 89.20W
05/20/2016                   FORREST            MS   EMERGENCY MNGR

            TREE DOWN ON RUGER RD NEAR OLD RIFFLE RANGE RD.

&&

CME
Special weather statement, May 20, 3:36 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
336 PM CDT FRI MAY 20 2016

MSZ038-039-202100-
NOXUBEE MS-WINSTON MS-
336 PM CDT FRI MAY 20 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NOXUBEE AND EAST
CENTRAL WINSTON COUNTIES UNTIL 400 PM CDT...

AT 335 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR MASHULAVILLE...OR 12 MILES EAST OF LOUISVILLE...MOVING EAST AT 10
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
NOXUBEE AND EAST CENTRAL WINSTON COUNTIES.

LAT...LON 3307 8889 3318 8890 3324 8877 3303 8875
TIME...MOT...LOC 2035Z 265DEG 10KT 3313 8884

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:10 AM CDTSevere Thunderstorm WarningJANForrest, Lamar65 min
May 20, 12:59 AM CDTSpecial Weather StatementJANJones46 min
May 20, 3:36 PM CDTSpecial Weather StatementJANWinston24 min
May 20, 4:18 PM CDTSpecial Weather StatementJANLowndes27 min
May 20, 4:41 PM CDTSevere Thunderstorm WarningJANNoxubee19 min
May 20, 4:48 PM CDTSpecial Weather StatementJANNoxubee27 min
May 20, 5:01 PM CDTSevere Thunderstorm WarningJANNoxubee14 min
May 20, 5:16 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee14 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.